California, 2012High Wind in California, April 23 to 26, 2012
April 23 to 26, 2012 · NWS SGX · 1 event in 1 county or zone
Gusty southwesterly occurred over the mountains and desert slopes ahead of a low pressure system that moved through southern California and northern Baja on the 24th/25th. No damage was reported with these winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty southwesterly occurred over the mountains and desert slopes ahead of a low pressure system that moved through southern California and northern Baja on the 24th/25th. No damage was reported with these winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 23, 12:48 PM PST, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 23, 12:48 PM PST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
148 PM PDT MON APR 23 2012
.SYNOPSIS...
CLOUDY SKIES WILL CONTINUE THROUGH TOMORROW MORNING WEST OF THE
MOUNTAINS DUE TO A STRONG AND DEEP MARINE LAYER. THIS AFTERNOON AND
EARLY THIS EVENING...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AND
HEAVY SHOWERS OVER THE MOUNTAINS OF SAN BERNARDINO AND RIVERSIDE
COUNTIES FROM A WEAK UPPER DISTURBANCE MOVING NORTHWARD ACROSS THE
AREA. GRADUALLY COOLER THROUGH THURSDAY. FOR WEDNESDAY EVENING
THROUGH EARLY THURSDAY...A STRONG PACIFIC LOW PRESSURE SYSTEM WILL
MOVE INLAND ACROSS SOUTHERN CALIFORNIA AND NORTHERN BAJA BRINGING
MODERATE PRECIPITATION AMOUNTS AND POSSIBLE HEAVY RAIN AND
THUNDERSTORMS. DECREASING SHOWERS THURSDAY AFTERNOON...THEN DRY AND
WARMER FOR FRIDAY THROUGH THIS WEEKEND WITH HIGH PRESSURE OFF THE
CALIFORNIA COAST.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
VISIBLE SATELLITE SHOWS THE STRATUS HOLDING STEADY INTO THE DEEP
INLAND VALLEYS THIS AFTERNOON...AND UPPER AIR SOUNDINGS REVEAL A
DEEP MARINE LAYER WITH A 5 TO 7 DEGREE INVERSION AT ABOUT 3700 TO
4000 FEET. DUE TO THE STRATUS LAYER HAVING BEEN ALMOST 2000 FEET
THICK EARLIER THIS MORNING...THERE WERE AREAS OF DRIZZLE/LIGHT RAIN
RESULTING IN TOTAL RAINFALL AMOUNTS OF 0.01 TO 0.05 INCHES
THROUGHOUT THE AREA...WITH A FEW RAIN GAGES IN THE SANTA ANA
MOUNTAINS REPORTING 0.12 INCHES. THE STRATUS LAYER LOOKS LIKE IT
WILL SURVIVE THROUGH THE AFTERNOON...ALTHOUGH PARTIAL CLEARING WILL
BE POSSIBLE IN SOME AREAS. THE TROUGH THAT WAS RESPONSIBLE FOR THE
DEEPENING OF THE MARINE LAYER THIS MORNING IS CURRENTLY MOVING
THROUGH SOUTHERN CALIFORNIA ACCORDING TO WATER VAPOR SATELLITE. THIS
TROUGH MAY ALSO BRING A FEW ELEVATED THUNDERSTORMS/HEAVY SHOWERS TO
THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS THIS AFTERNOON.
12Z RUN OF THE WRF SHOWS DECENT CAPE AND LIFTED INDEX VALUES OVER
THE MOUNTAINS THIS AFTERNOON...AND WATER VAPOR IMAGERY SHOWS SOME
UPPER LEVEL MOISTURE BEING BROUGHT UP FROM THE SOUTHEAST WITH THIS
FEATURE. HOWEVER...OVERALL MOISTURE AVAILABILITY IS STILL
MARGINAL...AND IF THE AXIS OF THE SHORTWAVE TROUGH PASSES THROUGH
THE AREA TOO SOON...THE SUBSIDENCE FROM THE BACK SIDE OF THE AXIS
WOULD HELP SUPPRESS CONVECTION. NEVERTHELESS...THERE ARE SOME
CUMULUS CURRENTLY POPPING UP OVER THE HIGHER DESERTS AND SAN
BERNARDINO MOUNTAINS...WHICH SUGGESTS THAT THE SLIGHT POSSIBILITY
STILL EXISTS FOR THUNDERSTORMS LATER THIS AFTERNOON.
DAY-TIME HEATING OVER COASTAL AND INLAND AREAS IS BEING MINIMIZED
DUE TO THE STRATUS LAYER. THIS...IN COMBINATION WITH STRENGTHENING
ONSHORE FLOW...IS RESULTING IN LOWER TEMPERATURES THAN YESTERDAY. IN
FACT...PRESSURE GRADIENTS ARE UP TO 8-9 MB ONSHORE FROM SAN DIEGO TO
THERMAL...AND WINDS ARE SOMEWHAT GUSTY THROUGH THE DESERTS AND
THROUGH THE MOUNTAIN PASSES AND CANYONS AS A RESULT.
DUE TO CONTINUED UPPER TROUGHING...MARINE LAYER STRATUS IS EXPECTED
TO CONTINUE TONIGHT DEEP INTO THE INLAND VALLEYS...AND THEN
PARTIALLY CLEAR BY TOMORROW AFTERNOON...BEFORE MOVING BACK DEEP INTO
THE INLAND VALLEYS AGAIN TOMORROW NIGHT. WITH MORE CLEARING EXPECTED
OVER THE INLAND VALLEYS TOMORROW AFTERNOON...THERE WILL BE AN
INCREASE IN DAY-TIME TEMPERATURES COMPARED TO TODAY...WHILE
ELSEWHERE REMAINS STATUS QUO.
ON WEDNESDAY...A PACIFIC STORM SYSTEM WILL MOVE INTO SOUTHERN
CALIFORNIA...BRINGING WIDESPREAD CLOUDS AND
PRECIPITATION...COOLING...AND GUSTY WINDS. LATEST RUN OF THE GFS HAS
COME A LITTLE MORE IN-LINE WITH ECMWF IN TERMS OF THE TIMING OF THE
SYSTEM...ALTHOUGH IT IS STILL SLIGHTLY FASTER THAN THE ECMWF.
MEANWHILE...THE NAM IS MUCH QUICKER WITH BRINGING THE SYSTEM
THROUGH. WENT WITH A BLEND OF THE GFS/ECMWF SOLUTION...AS THE NAM
SOLUTION SEEMS A LITTLE TOO QUICK. WEDNESDAY NIGHT APPEARS TO BE
WHEN MOST OF THE PRECIPITATION WITH THE SYSTEM IS EXPECTED...WITH
SOME SCATTERED PRECIPITATION POSSIBLE AHEAD OF THE SYSTEM WEDNESDAY
AFTERNOON. SHOWERS MAY LINGER INTO THURSDAY MORNING...WITH MOST OF
THE PRECIPITATION EXPECTED TO DISSIPATE BY THURSDAY AFTERNOON.
MODELS SHOW DECENT PRECIPITABLE WATER VALUES OF 0.9 TO 1.2 INCHES
WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING...AND THERE IS SOME
INSTABILITY AS THE COLD POOL ALOFT MOVES THROUGH WEDNESDAY EVENING.
THUS...THERE IS A RESPECTABLE CHANCE FOR THUNDERSTORMS AND HEAVY
RAIN WEDNESDAY NIGHT. RAINFALL ACCUMULATIONS AT THE MOMENT LOOK TO
BE A HALF INCH NEAR THE COAST TO 1 TO 1.5 INCHES IN THE
MOUNTAINS...WITH LOCALLY GREATER AMOUNTS IN HEAVY
SHOWERS/THUNDERSTORMS. MEANWHILE...THE DESERTS SHOULD SEE SOME
RAINFALL AS WELL...WITH RAINFALL AMOUNTS OF UP TO A QUARTER INCH
POSSIBLE. ALSO...SNOW LEVELS LOOK TO DROP TO AS LOW AS 6500-7000
FEET LATE WEDNESDAY NIGHT...AND SO SNOW ACCUMULATIONS OF 3 TO
LOCALLY 6 INCHES WILL BE POSSIBLE AT THE HIGHEST ELEVATIONS.
COOLING TO CONTINUE THURSDAY...ALONG WITH LINGERING CLOUDS AND LIGHT
SHOWERS...AS THE TROUGH EXITS THE REGION. FRIDAY THROUGH EARLY NEXT
WEEK...WARMING WITH MOSTLY CLEAR SKIES EXPECTED AS HIGH PRESSURE
BUILDS OFF THE CALIFORNIA COAST.
&&
.AVIATION...
232000Z...COAST/VALLEYS...WIDESPREAD STRATUS WEST OF THE MTNS
REMAINS INLAND TO THE COASTAL SLOPES AND OBSCURING HIGHER TERRN.
BASES VARY WIDELY FROM 1500-3500 FT MSL WITH TOPS TO 4500 FT MSL.
VIS HAS IMPROVED AS BASES LIFTED. OVC LAYER BECOMING BKN THIS
AFTERNOON WITH ONLY A SMALL CHANCE OF SCATTERING OUT INLAND AND ONLY
FOR A SHORT TIME IF IT HAPPENS. WIDESPREAD STRATUS WILL BECOME OVC
WITH AREAS OF 3-5 SM VIS IN FOG AGAIN TONIGHT...BASES LOWERING BACK
TO 1000-2000 FT MSL. THE MARINE LAYER WILL LIKELY NOT BE AS DEEP
TONIGHT...DECREASING THE CHANCES FOR ANY DRIZZLE W OF THE MTS.
MTNS AND DESERTS...MOSTLY CLEAR SKIES WITH UNLIMITED VIS THROUGH
TUESDAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&
PUBLIC...HARRISON
AVIATION/MARINE...TS
Hazardous weather outlook, Apr 23, 7:12 AM PST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
812 AM PDT MON APR 23 2012
CAZ042-043-048-050-055>058-060>062-PZZ750-775-231330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
812 AM PDT MON APR 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS
LATE THIS MORNING THROUGH THIS AFTERNOON...POSSIBLY BRINGING SOME
HEAVY DOWNPOURS...DRY LIGHTNING AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FOR WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY...A LOW PRESSURE
SYSTEM WILL MOVE INLAND THROUGH SOUTHERN CALIFORNIA AND NORTHERN
BAJA BRINGING MODERATE TO BRIEFLY HEAVY RAINFALL WITH A SLIGHT
CHANCE OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
HARRISON
High Wind, Coachella Valley
- When
- April 23, 2:00 PM PST to April 26, 2:00 PM PST
- Where
- Coachella Valley forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High winds began at the Sky Valley mesonet station between 1445 and 1545 PST on the 23rd and occurred off and on through on the 26th. Several gusts over 58 mph were recorded between 1500 PST on the 23rd through 0000 PST on the 24th. A peak gust of 69 mph was measured between 2244 and 2344 PST on the 23rd. High winds occurred again late evening on the 25th with a peak gust of 73 mph around 2200 PST and early afternoon on the 26th with a peak gust of 66 mph around 1300 PST.
High winds also occurred at the Whitewater RAWS with a peak gust of 60 mph occurring between 2250 and 2350 PST on the 23rd as well as another gust to 59 mph between 0750 and 0850 PST on the 25th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, April 23, 20121 death · 1 event
- Flash Flooding and Hail in Oregon, April 23, 2012$100,000 · 1 in hail · 13 events
- Lake-Effect Snow in Pennsylvania, April 23 to 24, 2012$75,000 · 1 event
- Winter Weather in West Virginia, April 23, 20124 events
- Frost and Freeze in West Virginia, April 23 to 24, 20124 events
- Winter Weather in West Virginia, April 23, 20123 events
- High Surf in New York, April 23 to 25, 20123 events
- Heavy Snow in Pennsylvania, April 23 to 24, 20123 events
- Hail and Damaging Winds in California, April 23, 201253 kt wind · 3 events
- Hail and Damaging Winds in Oregon, April 23, 20121 in hail · 3 events
- High Wind in Massachusetts, April 23, 20122 events
- Heavy Snow in West Virginia, April 23, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379016.